EconPapers    
Economics at your fingertips  
 

The Nexus between Sovereign CDS and Stock Market Volatility: New Evidence

Laura Ballester (), Ana Mónica Escrivá () and Ana González-Urteaga ()
Additional contact information
Laura Ballester: Department of Financial Economics, Faculty of Financial Economics, University of Valencia, Avda. Los Naranjos s/n, 46022 Valencia, Spain
Ana Mónica Escrivá: Actuarial Consultant & Independent Researcher, 28003 Madrid, Spain
Ana González-Urteaga: Department of Business and Finance, Faculty of Economics and Business Sciences, Public University of Navarre and Institute for Advanced Research in Business and Economics (INARBE), Arrosadia Campus, 31006 Pamplona, Spain

Mathematics, 2021, vol. 9, issue 11, 1-23

Abstract: This paper extends the studies published to date by performing an analysis of the causal relationships between sovereign CDS spreads and the estimated conditional volatility of stock indices. This estimation is performed using a vector autoregressive model (VAR) and dynamically applying the Granger causality test. The conditional volatility of the stock market has been obtained through various univariate GARCH models. This methodology allows us to study the information transmissions, both unidirectional and bidirectional, that occur between CDS spreads and stock volatility between 2004 and 2020. We conclude that CDS spread returns cause (in the Granger sense) conditional stock volatility, mainly in Europe and during the sovereign debt crisis. This transmission dynamic breaks down during the COVID-19 period, where there are high bidirectional relationships between the two markets.

Keywords: CDS sovereign spread; conditional volatility; GARCH; VAR; Granger causality (search for similar items in EconPapers)
JEL-codes: C (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/2227-7390/9/11/1201/pdf (application/pdf)
https://www.mdpi.com/2227-7390/9/11/1201/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jmathe:v:9:y:2021:i:11:p:1201-:d:561994

Access Statistics for this article

Mathematics is currently edited by Ms. Patty Hu

More articles in Mathematics from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().

 
Page updated 2022-04-30
Handle: RePEc:gam:jmathe:v:9:y:2021:i:11:p:1201-:d:561994